Colorado, 2011

Lightning Strike in Colorado, July 21, 2011

July 21, 2011 · NWS BOU · 1 event in 1 county or zone

Lightning struck a home and caused substantial fire damage. Five people were in the home but no one was injured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck a home and caused substantial fire damage. Five people were in the home but no one was injured. There was structural damage to both the interior and exterior of the residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 1:40 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 21, 1:40 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT THU JUL 21 2011

.SHORT TERM...THUNDERSTORMS THIS AFTERNOON ARE DEVELOP SOUTH AND
EAST OF DENVER EARLY THIS AFTERNOON.  LOW LEVEL MOISTURE HAS MIXED
OUT ALONG THE URBAN CORRIDOR WITH DEWPOINTS IN THE 30S AND LOWER
40S...WITH READINGS IN THE MID 50S FURTHER EAST.  STORMS ALONG THE
FRONT RANGE WILL BE HIGHER BASED SO GUSTY WINDS THE MAIN ISSUE THIS
EVENING...CAPES IN THE 300-800 J/KG RANGE.  FURTHER EAST THE MSTR IN
DEEPER WITH LAPSE SFC CAPES AROUND 1500 J/KG.  LOW POTENTIAL FOR
SEVERE BUT BEST POTENTIAL EAST OF A LINE FM JULESBURG TO AKRON TO
LIMON THIS EVENING.  WET MICROBURST POTENTIAL...WITH HEAVY RAIN AND WIND
GUSTS TO 60 MPH.  ON FRIDAY...THE AIRMASS WILL CONTINUE TO DRY AS
THE SUBTROPICAL MOISTURE GETS PUSHED FURTHER TO THE EAST AND SOUTH.
WL KEEP THE MENTION OF ISOLD TSTMS SOUTH AND EAST OF DENVER AND IN
THE MTNS BUT DRY ELSEWHERE.  NO CHANGES TO THE TEMPERATURES GRIDS AT
THIS TIME.

.LONG TERM...LATEST MODEL SUITE HAS MAINTAINED A SIMILAR SOLUTION
OF THE WEATHER PATTERN ACROSS COLORADO FOR THE NEXT SEVERAL DAYS.
THE WARMEST AND DRIEST DAYS ARE STILL SHAPING UP FOR FRIDAY AND
SATURDAY.  MOISTURE THEN INCREASES BY SUNDAY BEHIND A WEAK BACKDOOR
COLD FRONT...AND UNDERNEATH THE PLUME OF MONSOONAL MOISTURE THAT
SHIFTS SLOWLY NORTHWARD BACK ACROSS THE FORECAST AREA.

THE ATMOSPHERE ON FRIDAY IS LARGELY CAPPED BY WARM AIR ALOFT...BUT
WITH STRONG SURFACE HEATING STILL CANT RULE OUT ISOLATED HIGH BASED
STORMS WORKING OFF THE FOOTHILLS AND ACROSS THE PLAINS DURING THE
EVENING.  THERE IS EVEN SOME WEAK LARGE SCALE LIFT ALSO NOTED IN THE
Q-G VERTICAL MOTION FIELDS TO HELP EVENING CONVECTION.

ON SATURDAY...THE AIRMASS SHOULD DRY AND STABILIZE EVEN FURTHER WITH
DRIER WESTERLY FLOW ALOFT DOMINATING.  WE WILL KEEP THE FORECAST DRY
WITH THE ONLY EXCEPTION BEING IN THE PARK COUNTY AREA WHERE ONLY
SLIGHTLY BETTER MOISTURE HOLDS IN PLACE.

BY SATURDAY NIGHT AND SUNDAY...A WEAK BACKDOOR COLD FRONT IS
EXPECTED TO PUSH ACROSS THE PLAINS.  THIS WILL LEAD TO BETTER
MOISTURE AND SLIGHTLY COOLER TEMPERATURES FOR SUNDAY.  MONSOONAL
MOISTURE PLUME IS ALSO EXPECTED TO SHIFT BACK NORTHWARD ACROSS THE
STATE...ALLOWING PRECIPITABLE WATER VALUES TO INCREASE FROM ONLY
AROUND 0.50 INCH ON SATURDAY TO AS MUCH AS 1 TO 1.25 INCHES BY
SUNDAY EVENING.  BARRING ANY STRONG CAPPING...STORMS SHOULD BE MORE
NUMEROUS AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

THE OVERALL WEATHER PATTERN IS EXPECTED TO CHANGE VERY LITTLE FOR
MONDAY AND TUESDAY...WITH DAYTIME HEATING DRIVING CONVECTION.  THIS
SHOULD KEEP BEST COVERAGE IN/NEAR HIGHER TERRAIN WITH LIGHT FLOW
ALOFT.  BY WEDNESDAY AND THURSDAY...A FEW WEAK SHORTWAVES MAY BRUSH
THE AREA IN SLIGHTLY STRONGER WESTERLY FLOW ALOFT.  AT THIS
TIME...THE MAIN MONSOONAL MOISTURE PLUME IS NOT EXPECTED TO SHIFT
BACK TOO FAR TO THE SOUTH WITH ANY OF THESE WAVES...SO HAVE
INCREASED POPS A BIT FOR THE WEDNESDAY AND THURSDAY TIME
FRAME.

&&

.AVIATION...ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON
AND EVENING HOURS ACROSS THE AREA. BEST CHANCE FOR STORMS WILL BE
SOUTH AND EAST DENVER. THE THUNDERSTORMS ALONG THE FRONT RANGE
SHOULD BE OUT OF THE AREA BY 02Z.  GUSTY OUTFLOW WINDS TO 40 KNOTS
WILL BE THE MAIN THREAT WITH THE STORMS. LIGHT WINDS AND CLEARING
SKIES WILL OCCUR AFTER 04Z.

&&

.HYDROLOGY...THE THREAT FOR FLASH FLOODING IS VERY LOW THIS EVENING
AND THEN AGAIN FRIDAY AFTERNOON AND EVENING. AIRMASS IS DRIER AND
STORMS WILL BE MOVING AROUND 20 MPH.

A PLUME OF MONSOONAL MOISTURE AND A WEAK BACKDOOR COLD FRONT IS
EXPECTED TO BRING AN INCREASE IN MOISTURE AND PRECIPITABLE WATER
VALUES BY SUNDAY.  THE HIGHER MOISTURE CONTENT SHOULD THEN REMAIN IN
PLACE THROUGH MUCH OF NEXT WEEK.  ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING
PROBLEMS.

FLOOD ADVISORIES CONTINUE FOR THE SOUTH PLATTE RIVER IN SEDGWICK
COUNTY UNTIL FRIDAY EVENING...AND FOR THE COLORADO RIVER NEAR GRANBY
THROUGH FRIDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COOPER
LONG TERM....BARJENBRUCH
AVIATION...COOPER
Hazardous weather outlook, Jul 21, 9:45 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT THU JUL 21 2011

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1045 AM MDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. THE BEST CHANCE FOR STORMS WILL BE ALONG AND SOUTH OF
INTERSTATE 76. MAIN THREAT WITH MOST OF THE THUNDERSTORMS WILL BE
GUSTY OUTFLOW WINDS TO 50 MPH AND BRIEF HEAVY RAIN. THE AIRMASS WILL
REMAIN WARM TODAY WITH HIGHS ACROSS NORTHEAST COLORADO TOPPING 90
DEGREES.

ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS IS LOW...THERE IS STILL
THE POTENTIAL FOR STRONG WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP
TO ONE INCH AFTER 5 PM ALONG AND EAST OF A LINE EXTENDING FROM
STERLING TO AKRON TO LIMON.  THIS IS WHERE DEEPEST MOISTURE AND
INSTABILITY WILL EXIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AND WARMER CONDITIONS CAN BE EXPECTED FRIDAY AND SATURDAY WITH
ONLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS BOTH DAYS.  THOSE
STORMS WILL PRODUCE GUSTY WINDS AND ONLY LIGHT RAINFALL.

THE CHANCE OF THUNDERSTORMS WILL BE INCREASING AGAIN BY LATE IN THE
WEEKEND AND ESPECIALLY INTO THE MIDDLE PART OF NEXT WEEK.  THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

THE RETURN OF A MONSOONAL MOISTURE PLUME WILL BRING THE BETTER
CHANCE OF THUNDERSTORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/BARJENBRUCH

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Arapahoe

When
July 21, 1:50 PM MST
Where
Arapahoe County, 1.54 mi NNW of Walnut Hills
Property damage
$70,000
Reported by
Newspaper
Coordinates
39.599, -104.845

Lightning triggered a fire which caused major structural damage to a home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331583.